Texas, 2002Tornado and Hail in Texas, May 26, 2002
May 26, 2002 · NWS MAF · 2 events in 2 counties and zones
A supercell thunderstorm moved across portions of Pecos County. TV storm chasers reported a brief tornado with this storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm moved across portions of Pecos County. TV storm chasers reported a brief tornado with this storm. Other severe thunderstorms developed in the western Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 5:47 PM CST, 33 minutes earlier.
Area forecast discussion, May 26, 5:47 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT SUN MAY 26 2002
HAVE CLEARED ALL OF SOUTHEASTERN NEW MEXICO...THE GUADALUPE MOUNTAINS
AND CULBERSON COUNTY...AND THE BIG BEND/DAVIS MOUNTAINS GROUPS FROM
SVR 338. TRIMMED POPS BACK AND REMOVED POSITIVE MENTION OF SEVERE IN
THESE AREAS. ELSEWHERE...MARGINALLY SEVERE MULTICELL JUNK CONTINUES
TO PERSIST OVER THE EASTERN AND SOUTHERN CWFA. GIVEN OVERALL LACK OF
KINEMATIC SUPPORT AND WITH PBL STABILIZATION EXPECTED WITH LOSS OF
HEATING...EXPECT THAT CONVECTION WILL GRADUALLY DISSIPATE AFTER 01Z.
UPDATED ZONES HAVE BEEN SENT.
.MAF...
TX...NONE.
NM...NONE.
In the hours before
Special weather statement, May 26, 2:40 PM CST, 3 hours 40 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>063-067>070-074-075-
079>082-258-270300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT SUN MAY 26 2002
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT
SUNDAY EVENING) FOR THE FOLLOWING COUNTIES...
IN WEST TEXAS...
ANDREWS...BREWSTER...CRANE...CULBERSON...DAWSON...ECTOR...GAINES...
GLASSCOCK...JEFF DAVIS...LOVING...MARTIN...MIDLAND...PECOS...
PRESIDIO...REAGAN...REEVES...TERRELL...UPTON...WARD AND WINKLER
IN SOUTHEAST NEW MEXICO...
EDDY AND LEA
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...
ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD...
CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
PINE SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE...
SHEFFIELD...STANTON...TATUM AND VAN HORN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, May 26, 3:10 PM CST, 3 hours 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT SUN MAY 26 2002
.SYNOPSIS...
AN UNSTABLE AIRMASS...ALONG WITH UPPER LEVEL ENERGY AND NUMEROUS
SURFACE BOUNDARIES IN THE AREA WILL ALLOW FOR THUNDERSTORMS TO
DEVELOP OVER MUCH OF THE REGION THROUGH THIS EVENING.
.THREATS...
THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA SUNDAY AFTERNOON
AND EVENING. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BE SEVERE
WITH LARGE HAIL AND STRONG...GUSTY WINDS. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. SPOTTER ACTIVATION IS
REQUESTED THIS AFTERNOON AND EVENING.
Special weather statement, May 26, 5:42 PM CST, 38 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>063-067>070-074-075-
079>082-258-270300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SUN MAY 26 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CLEARED SEVERE
THUNDERSTORM WATCH 338 FROM THE FOLLOWING COUNTIES...
IN WEST TEXAS...
BREWSTER...CULBERSON...JEFF DAVIS AND PRESIDIO
IN SOUTHEAST NEW MEXICO...
EDDY AND LEA
SEVERE THUNDERSTORM WATCH 338 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 1000 PM CDT SUNDAY EVENING...
IN WEST TEXAS...
ANDREWS...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...LOVING...
MARTIN...MIDLAND...PECOS...REAGAN...REEVES...TERRELL...UPTON...WARD
AND WINKLER
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
70
Tornado, Pecos
- When
- May 26, 6:20 PM CST
- Where
- Pecos County, 25 mi S of Ft Stockton
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.517, -102.867
A brief tornado, ten seconds in duration, was reported by a television meteorologist.
Hail, Ector
- When
- May 26, 6:55 PM CST
- Where
- Ector County, 5 mi W of Goldsmith
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.983, -102.700
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 26, 20021 injured · $30 million · 2.75 in hail · 24 events
- Tornadoes and Hail in Nebraska, May 26, 2002$4.6 million · F0 · 29 events
- Tornadoes and Hail in Nebraska, May 26, 2002$76,000 · F0 · 21 events
- Flash Flooding and Hail in Virginia, May 26, 2002$6,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Kansas, May 26, 2002$5,000 · 2.5 in hail · 28 events
- Hail and Damaging Winds in Texas, May 26, 2002$25,000 · 52 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 26, 2002F0 · 20 events
- Tornado and Hail in Wisconsin, May 26, 2002$18,000 · F0 · 3 events
- Flash Flood and Hail in West Virginia, May 26, 2002$10,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, May 26, 20021 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 26, 200261 kt wind · 8 events
- Tornadoes and Hail in Texas, May 26, 2002$2,000 · F0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295731, 5295730.